Tennessee, 2019

Damaging Winds in Tennessee, August 6, 2019

August 6, 2019 · NWS MEG · 2 events in 1 county or zone

A descending upper level disturbance from the Lower Missouri River Valley interacted with a very unstable environment throughout the Midsouth producing severe thunderstorms across portions of northwest Tennessee during the evening hours of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A descending upper level disturbance from the Lower Missouri River Valley interacted with a very unstable environment throughout the Midsouth producing severe thunderstorms across portions of northwest Tennessee during the evening hours of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 5:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 5:16 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Tue Aug 6 2019

.UPDATE...
Updated to include 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 400 PM CDT Tue Aug 6 2019/

DISCUSSION...

Diurnal isolated thunderstorms are developing across the forecast
area this afternoon. Expect the isolated storms to dissipate by
early this evening. However, a developing MCS over the middle
Mississippi valley will move south-southeastward into a portion of
west Tennessee later this evening into the overnight hours.

A nearly stationary front will remain over the region over the
next several days. An upper ridge over west TX and a trough over
the eastern US will continue to support a NW flow aloft favoring
additional storms from MCSs into the weekend.

The western upper ridge will migrate eastward toward the lower
Mississippi valley Sunday into early next week. This will decrease
the chance of storms but increase the heat potential later in the
weekend into next week.

SWC

&&

.AVIATION...
00Z TAFs

Patchy fog may produce temporary MVFR/IFR conditions at MKL
overnight towards sunrise. Otherwise, VFR conditions expected
through the period. VCTS possible through 07Z at MKL and at TUP
for the next 2-3 hours. VCTS possible at MEM/TUP on Wednesday
afternoon. Light winds tonight gradually anticipated to veer NW
towards Wednesday morning.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 6, 2:14 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 PM CDT Tue Aug 6 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 PM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are expected from Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SWC

In the hours before

Special weather statement, Aug 6, 6:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
740 PM CDT Tue Aug 6 2019

ARZ009-070115-
Clay AR-
740 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Western Clay County in eastern Arkansas...

At 740 PM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located over Success, or near
Corning, moving southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Clay County should monitor this storm closely.

LAT...LON 3650 9041 3628 9030 3626 9052 3627 9072
      3633 9075 3641 9075 3641 9077 3642 9077
      3642 9076 3643 9078 3643 9077 3644 9078
      3649 9077 3650 9078
TIME...MOT...LOC 0040Z 332DEG 33KT 3645 9067
Local storm report, Aug 6, 7:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 W CORNING             36.40N  90.65W
08/06/2019  M66 MPH          CLAY               AR   AWOS

&&

MGW
Special weather statement, Aug 6, 7:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
823 PM CDT Tue Aug 6 2019

TNZ003-004-022-070200-
Weakley TN-Benton TN-Henry TN-
823 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Northeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 823 PM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located over Palmersville, or 13
miles east of Martin, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Weakley...northern Benton and Henry Counties
should monitor this storm closely.

LAT...LON 3623 8795 3615 8832 3615 8851 3644 8876
      3650 8858 3650 8806 3644 8806 3635 8798
      3631 8795
TIME...MOT...LOC 0123Z 323DEG 20KT 3641 8863
Special weather statement, Aug 6, 7:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
831 PM CDT Tue Aug 6 2019

TNZ001>003-019-020-070200-
Weakley TN-Lake TN-Obion TN-Dyer TN-Gibson TN-
831 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

West central Weakley County in western Tennessee...
Northeastern Lake County in western Tennessee...
Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 831 PM CDT...a strong thunderstorm producing pea to dime size
hail or larger and winds at least 40 mph was located near Clayton,
or 10 miles northeast of Reelfoot Lake State Park, moving southeast
at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in west central Weakley...northeastern Lake...Obion...
northeastern Dyer and northwestern Gibson Counties should monitor
this storm closely.

LAT...LON 3650 8899 3635 8881 3609 8913 3643 8955
      3646 8952 3648 8952 3650 8954 3650 8949
      3647 8949 3646 8947 3647 8944 3650 8942
      3651 8930
TIME...MOT...LOC 0131Z 317DEG 25KT 3649 8935
Local storm report, Aug 6, 7:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     CORNING                 36.41N  90.59W
08/06/2019                   CLAY               AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE COMMUNITY OF CORNING.

&&

MJ
Special weather statement, Aug 6, 7:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
850 PM CDT Tue Aug 6 2019

ARZ018-026>028-MOZ113-070215-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
850 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 850 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds at least 40 mph was located near Monette, moving
southeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett...Greene...Craighead...northwestern
Mississippi and southwestern Dunklin Counties should monitor this
storm closely.

LAT...LON 3593 9086 3596 9086 3598 9084 3600 9086
      3602 9084 3608 9082 3611 9077 3613 9077
      3615 9075 3615 9081 3623 9081 3623 9032
      3620 9032 3620 9019 3621 9018 3580 8983
      3556 9053 3592 9087
TIME...MOT...LOC 0150Z 325DEG 40KT 3596 9035

The radar

The Paducah radar (KPAH), 97 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Obion

When
August 6, 8:00 PM CST to 8:05 PM CST
Where
Obion County, 0.25 mi SE of Obion to 1.55 mi SE of Obion
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.268, -89.196

Large tree limb fell on vehicle.

Thunderstorm Wind, Obion

When
August 6, 8:10 PM CST to 8:15 PM CST
Where
Obion County, 1.64 mi WNW of Cloverdale to 2.98 mi SSW of Cloverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
36.242, -89.355

Power-lines and several large tree limbs down on Millsfield Highway near Cloverdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848816, 848821.